Valley medics say they’re being attacked, even spit on, after administering a life-saving drug that reverses opioid overdoses.
Capt. Craig Chenery of the Mesa Fire and Medical Department says giving the drug is easy because overdosed patients are passed out, but more than half the time, patients wake with violent reactions.
“Fortunately firefighters come in numbers,” says Chenery, adding no firefighters have been seriously hurt.
Chenery says recently crews responded to east Mesa to help a man passed out in a shopping cart. The man’s friends had ditched him on the side of the road.
“We took him out, laid him on the stretcher and gave him the Narcan. He woke right up and he came up swinging,” says Chenery. “He definitely wanted to fight and actually the police department had to detain him.”
It’s a scenario medics have come to expect. Fire departments in Phoenix, Goodyear, and Peoria agreed patient reactions can be violent depending on the individual.
“They'll wake up kind of in an agitated mood, upset that we just ruined their high,” says Chenery.
Chenery says the benefits of using Naloxone far outweigh the risks of administering the life-saving drug.
“They go from completely unconscious, looking dead, to sitting up and talking to you within a couple of minutes,” says Chenery.
Copyright 2017 KPHO/KTVK (KPHO Broadcasting Corporation). All rights reserved.